Hail, Phillips
- When
- July 16, 3:14 PM MST
- Where
- Phillips County, 9 mi S of Zortman
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.790, -108.530
A light covering of scattered quarter-sized hail stones was reported.
Significant deep-layer shear and moderate instability combined to produce organized severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Significant deep-layer shear and moderate instability combined to produce organized severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 16, 1:25 PM MST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 225 PM MDT SAT JUL 16 2011 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... THE GOES WATER VAPOR LOOPING IMAGERY TODAY REVEALS A TRAIN OF DRY AIR EXTENDING FROM BAJA CALIFORNIA DIRECTLY NORTHEAST INTO EASTERN MONTANA AND WESTERN NORTH DAKOTA. THE PERSISTENT DEEP UPPER TROUGH ALONG THE PACNW COAST HAS PUSHED THE TROUGH BASE SOUTH INTO THIS DRY AREA. THIS TROUGH HAS COOLED THE PACIFIC NORTHWEST AND NUDGED A STATIONARY FRONT EAST OVER THE LOCAL REGION. ON THE WESTERN COLD SIDE OF THE FRONT THUNDERSTORM ACTIVITY IS RUNNING NORTHEAST OVER THE NORTHERN ROCKIES THIS AFTERNOON WHILE NEMONT REMAINS DRY AND CLEAR. A LARGE HIGH PRESSURE AREA HAS SETUP OVER THE EASTERN HALF OF THE COUNTRY. THIS UPPER HIGH WILL EXPAND INCREASING HEIGHTS TO THE NORTHWEST OVER NEMONT. THE WATER VAPOR LOOP SHOWS THE ANTI- CYCLONIC FLOW AROUND THIS HIGH PULLING IN MOIST AIR FROM THE GULF OF MEXICO INTO THE CENTRAL PLAINS WHILE THE DRY SLOT OVER NEMONT SEPARATES THE ACTIVITY OF THE TROUGH AND THE HIGH. TONIGHT A SHORTWAVE IMPULSE IN THE UPPER FLOW MOVES NORTHEAST ACROSS CENTRAL MONTANA...THEN OVER THE TOP OF THE UPPER RIDGE. WHILE MOST DEVELOPING THUNDERSTORMS WILL RIDE THIS UPPER FLOW INTO CANADA...A FEW STORMS COULD CLIP OUR NORTHWEST CORNER TONIGHT... WHILE THE REST OF THE CWA REMAINS DRY. THE CONVECTIVE OUTLOOK FROM SPC SUGGESTS THAT WITH WEAK INSTABILITY IN OUR WEST THE HAIL AND WIND THREAT WILL BE LIMITED WITH ANY THUNDERSTORMS THAT DEVELOP THIS EVENING. ANOTHER SHORTWAVE IN THE FLOW ALOFT IS PICKED FROM CANADA SUNDAY. THIS WAVE HEADS INTO NORTH DAKOTA WHERE IT COLLIDES WITH MOISTURE FROM THE GULF. THIS WAVE COULD CLIP OUR NORTHEAST CORNER SUNDAY. SO WILL INCLUDE A STRIP OF THUNDERSTORMS ACROSS OUR NORTHEAST. THE BIGGER STORY WILL BE THE MAXIMUM TEMPERATURES WHICH WILL CONTINUE TO RAMP UP HIGHER. THICKNESS HEIGHTS OF AROUND 572DM TODAY WILL REACH AROUND 580DM SUNDAY. LOOKS FOR HIGHS RANGING FROM THE UPPER 80S TO THE UPPER 90S. HEIGHTS INCREASE TO AROUND 585DM MONDAY WHICH WILL DRIVE HIGHS UP ANOTHER 5 TO 10 DEGREES. EXPECT HIGHS IN THE 90S TO LOWER TRIPLE DIGITS. SCT .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... THE PERIOD STARTS OFF MONDAY NIGHT INTO TUESDAY NIGHT ON THE HOT SIDE AS UPPER RIDGING IS PUMPED INTO EASTERN MONTANA AHEAD OF A PACIFIC TROUGH OVER WASHINGTON/OREGON. DISTURBANCES IN A SOUTHWEST FLOW ALOFT WILL KEEP ISOLATED THUNDER IN THE FORECAST. BY WEDNESDAY INTO WEDNESDAY NIGHT THE PACIFIC TROUGH WILL HAVE MOVED FAR ENOUGH INTO THE NORTHERN ROCKIES TO PUSH A COLD FRONT THROUGH...EFFECTIVELY BREAKING DOWN THE HOT UPPER RIDGE. THIS WILL MAKE FOR A RETURN TO MORE SEASONABLE TEMPERATURES FOR LATE IN THE WEEK...BUT UNSETTLED CONDITIONS WILL CONTINUE AS AN UPPER TROUGH LINGERS OVER THE AREA. OVERALL MADE ONLY MINOR TWEAKS TO THE GOING FORECAST. BIGGEST CHANGE WAS TO TREND UP POPS FOR THURSDAY NIGHT GIVEN THE UPPER LOW RIGHT OVERHEAD. GILCHRIST PREVIOUS LONG TERM DISCUSSION...EXTENDED PERIOD OPENS TUESDAY WITH STRONG UPPER RIDGE OVER THE CENTRAL PORTION OF THE COUNTRY PUSHING VERY WARM TEMPERATURES INTO THE NORTHERN PLAINS. UPPER LOW OFF THE PACIFIC NORTHWEST EXPECTED TO LIFT TOWARD CENTRAL CANADA TUESDAY NIGHT AND WEDNESDAY... PULLING COLD FRONT THROUGH THE STATE AND DROPPING TEMPERATURES BACK TO CLOSER TO NORMAL. UPPER TROF REMAINS OVER THE NORTHERN ROCKIES THROUGH THE REMAINDER OF THE WEEK...WITH UPPER HIGH SHIFTED FROM THE CENTRAL TO SOUTHEASTERN STATES. THIS WILL KEEP THE EXTREME HEAT AT BAY INTO NEXT WEEKEND. MODELS A LITTLE DIFFERENT ON HOW MUCH AMPLITUDE THE PATTERN WILL HAVE FOR THE END OF NEXT WEEK...WITH THE ECMWF BEING THE STRONGER OUTLIER. BEST CHANCE FOR POPS APPEARS TO BE WITH THE COLD FRONT TUESDAY NIGHT INTO WEDNESDAY THEN AGAIN WITH A SECOND UPPER LOW THURSDAY NIGHT INTO FRIDAY. WILL KEEP OTHER PERIODS DRY FOR NOW ALTHOUGH WOULD NOT COMPLETELY RULE OUT THE POSSIBILITY OF ISOLATED THUNDERSTORMS. EBERT && .AVIATION... VFR CONDITIONS ARE EXPECTED THROUGH THE REMAINDER OF THE DAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE AGAIN THIS EVENING THROUGH SUNDAY MORNING...AND COULD AGAIN BRIEFLY LOWER CEILINGS AND OR VISIBILITY TO MVFR OR EVEN IFR AT TIMES. GILCHRIST && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 306 AM MDT SAT JUL 16 2011 MTZ016>027-059>062-171000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 306 AM MDT SAT JUL 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A CHANCE FOR STRONG THUNDERSTORMS EXISTS THIS EVENING FOR AREAS WEST OF FORT PECK LAKE. ISOLATED SEVERE STORMS ARE NOT OUT OF THE QUESTION... WITH LARGE HAIL... DAMAGING WINDS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THIS WEEKEND WILL START A WARMING TREND THAT WILL LAST THROUGH AT LEAST TUESDAY OF NEXT WEEK. TEMPERATURES WILL BE IN THE MID 90S BY SUNDAY AND REACH INTO NEAR TRIPLE DIGITS ACROSS MUCH OF NORTHEAST MONTANA ON MONDAY AND TUESDAY. PERSONS ARE ADVISED TO TAKE PRECAUTIONS TO DEAL WITH THE HEAT... SUCH AS LIMITING TIME OUTDOORS AND DRINKING PLENTY OF WATER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 149 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
A light covering of scattered quarter-sized hail stones was reported.
Hail stones up to the size of golf balls were reported.
Commercial semi-truck was blown over.
Hail up to the size of golf balls fell for 15 to 20 minutes.
Seven-tenths of an inch of rain was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337947, 337948, 337951, 337949, 337952.